California, 2017High Wind and Heavy Rain in California, February 19 to 20, 2017
February 19 to 20, 2017 · NWS EKA · 6 events in 6 counties and zones
The active winter continued into mid February as another system brought more heavy rain and strong winds to Northwest California. Small stream flooding and wind damage occurred with this storm from February 19th through the 21st.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.2 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The active winter continued into mid February as another system brought more heavy rain and strong winds to Northwest California. Small stream flooding and wind damage occurred with this storm from February 19th through the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 19, 8:15 PM PST, 1 hour 45 minutes earlier.
Area forecast discussion, Feb 19, 8:15 PM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
815 PM PST Sun Feb 19 2017
.SYNOPSIS...Wet week ahead with no real drying in sight. Light
rain showers will continue into this evening. Rainfall rate will
increase late tonight, with moderate rain continuing through
Tuesday morning. Windy conditions tonight and then once again on
Monday night. Rain showers will linger from Tuesday through the
end of the work week. Cooling trend later this week, with lowering
snow level to around 2000 feet.
&&
.UPDATE...Southerly winds will start to increase late this
evening into the early morning hours Monday as a surface wave
SW of Cape Mendocino tracks northeastward toward 40N and inside
130W after midnight. The GFS/NAM/ARW continue to indicate 925MB
winds ramping up to 50 to 60 kt just offshore after midnight as
the low pulls inside 130W and a coastal jet develops just above
the surface. The upper elevations of Humboldt and Del Norte
counties will see southerly gusts around 50 mph. The atmosphere
is stable and it will be harder for higher momentum air to mix
down to the coastal plain. As of 8PM, winds have been gusting into
the lower to mid 30s over the upper elevations while coastal
sites have been quite. Thus, the timing of the wind advisory has
been adjusted. Strong winds are expected later tonight into early
Monday morning. SW winds may continue to gust to 45-50 mph across
Del Norte county through mid morning Mon. The next storm will
develop quickly Monday afternoon and another round of strong and
gusty southerly winds are expected Monday evening. It is
interesting to note that the strongest winds with this second
storm will be from the west. With greater instability and the
potential for thunderstorms, gusts to 50 to 60 mph will definitely
be possible as cooler air aloft arives.
&&
.PREV DISCUSSION... /issued 347 PM PST Sun Feb 19 2017/
.DISCUSSION...NW California, if you are looking for dry weather,
you won't be seeing it anytime soon. For the next week, we will
still be impacted by weather systems moving in from the Pacific
Ocean.
For most of today, light rain showers persisted across the area with
onshore upslope flow. The light rain showers will continue through
this evening. A developing compact low pressure system will move NE
towards Oregon coast later tonight. This low pressure system will
bring in stronger SW-ly flow, which will enhance the onshore upslope
flow. The main axis of heavy rain will focus towards the Bay Area.
The track of this low pressure system will be important in
determining rainfall amount. The further north it goes, the more
moisture it will draw towards Oregon. We will see more precipitation
if the low takes on a more southerly track. Right now, think that we
will get moderate rain from Monday morning through Tuesday morning.
Rain can be heavy at times. Rainfall rate about 0.5 to 0.75 inches
every 6 hours. Expect storm total precipitation around 2 to 4
inches, with higher amount over the higher elevation locations.
Precipitation will taper off on Tuesday, as the storm track shifts
north of the area. However, showers will still linger over NW
California. NW California will be on the back side of the upper
level trough, under NW-ly flow. However, there will be impulses
moving across the area from the NW at regular interval, which will
keep the showery weather over NW California. With the NW-ly upper
level flow, colder air will move into the area, dropping the snow
level down to around 2000 feet.
Winds will increase rapidly ahead of the next 2 surface lows and
attendant frontal systems. The first increase is expected tonight
with the strongest winds late tonight and Monday morning. A Wind
Advisory has been issued for this event, with the focus of the winds
over the higher elevations of Humboldt and Del Norte counties. The
next wind event is expected late Monday afternoon and Monday night.
The models have been varying quite a bit with this system, but the
latest indications are that the associated winds will be a bit
stronger and more widespread than the first event. As a result, have
gone ahead and issued a High Wind Watch for most areas. It appears
the strongest winds will be focused near and S of Cape Mendocino and
reach farther inland.
Forecast confidence is about average for the general weather
pattern. However, confidence is much lower on the details of
individual storm systems. Utilize ECMWF as the model of choice.
/SEC/RCL
&&
.MARINE...S winds will increase late this evening and overnight
ahead of the next low pressure system and attendant front. Frequent
gale force wind gusts are expected over the N offshore waters, and
fairly short duration Gale Warning has been issued for that area.
Elsewhere, occasional gusts to gale force are likely. Over the S
near shore waters, occasional gale force gusts have been occurring
for the past several hours. These may drop off a bit before
increasing again later tonight.
Yet another surface low and frontal system will approach the area on
the heels of first late Monday afternoon and Monday evening. Winds
will approach gale force again, albeit briefly, and a Gale Watch may
be needed for at least the S offshore zone if the model trend
continues. /SEC
&&
.AVIATION...Rain has been quite steady across most of the region
today especially near the coast. Cigs/Vis were frequently MVFR
today as widespread rain/drizzle persisted over Northwest
California. However, there was a slight weather regime change this
morning as a weak quasi-stationary front positioned along the
Redwood Coast, therefore causing cigs/vis to lower to IFR/LIFR.
The winds also turned WSW at less than 10 knots as this system
lingered along the coast. By this evening, this weak boundary will
give way to a more significant frontal system pushing toward the
region. Therefore low cigs/vis and rain will expand...and south
winds will intensify across the area. /TAA
&&
.HYDROLOGY...River level forecasts have been adjusted back up a
bit this afternoon. A Flood Watch for the Navarro River at Navarro
was issued this morning, and the latest forecast has edged the
crest up for Tuesday morning. The Eel River at Fernbridge and the
Klamath River at Klamath are forecast to rise above monitor stage
on Tuesday. The forecast for the Russian River at Hopland has been
bumped a bit as well, and we may need to issue a Flood Advisory
for this location later this evening or overnight. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from Monday afternoon through Tuesday afternoon for
CAZ101>106-108>113.
High Wind Watch from Monday afternoon through late Monday night
for CAZ104>111-113.
Wind Advisory from midnight tonight to 8 AM PST Monday for
CAZ101>103.
Wind Advisory until 8 AM PST Monday for CAZ104>106.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until noon PST Tuesday for PZZ450-455-475.
Small Craft Advisory until midnight PST tonight for PZZ470.
Gale Warning from midnight tonight to noon PST Monday for PZZ470.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Feb 19, 7:38 PM PST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
738 PM PST Sun Feb 19 2017
CAZ101>103-210345-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
738 PM PST Sun Feb 19 2017
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
MONDAY...
...FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
AFTERNOON...
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
A Wind Advisory IS CURRENTLY IN EFFECT.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Wind Advisory IS CURRENTLY IN EFFECT.
A Flood Watch IS CURRENTLY IN EFFECT.
A moist storm system is forecast to affect northwestern California
into Tuesday. Heavy rain will be possible with this system, which
could lead to flooding concerns. Winds will also be gusty over
exposed ridges and coastal headlands. The combination of gusty winds
and saturated soil will increase the risk for mud and rock slides for
mountain roadways.
After Monday, snow levels are forecast to fall to 3000-3500 feet
after midweek. As this takes place, accumulating snowfall will
become possible for high elevation travel corridors.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For further details please refer to NOAA Weather Radio or
weather.gov/eureka.
CAZ112-210345-
Southwestern Mendocino Interior-
738 PM PST Sun Feb 19 2017
...FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
AFTERNOON...
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Flood Watch IS CURRENTLY IN EFFECT.
A moist storm system is forecast to affect northwestern California
into Tuesday. Heavy rain will be possible with this system, which
could lead to flooding concerns. Winds will also be gusty over
exposed ridges and coastal headlands. The combination of gusty winds
and saturated soil will increase the risk for mud and rock slides for
mountain roadways.
After Monday, snow levels are forecast to fall to 3000-3500 feet
after midweek. As this takes place, accumulating snowfall will
become possible for high elevation travel corridors.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For further details please refer to NOAA Weather Radio or
weather.gov/eureka.
CAZ108>111-113-210345-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
738 PM PST Sun Feb 19 2017
...FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
MONDAY NIGHT...
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Flood Watch IS CURRENTLY IN EFFECT.
A High Wind Watch IS CURRENTLY IN EFFECT.
A moist storm system is forecast to affect northwestern California
into Tuesday. Heavy rain will be possible with this system, which
could lead to flooding concerns. Winds will also be gusty over
exposed ridges and coastal headlands. The combination of gusty winds
and saturated soil will increase the risk for mud and rock slides for
mountain roadways.
After Monday, snow levels are forecast to fall to 3000-3500 feet
after midweek. As this takes place, accumulating snowfall will
become possible for high elevation travel corridors.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For further details please refer to NOAA Weather Radio or
weather.gov/eureka.
CAZ104>106-210345-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
738 PM PST Sun Feb 19 2017
...WIND ADVISORY IN EFFECT UNTIL 8 AM PST MONDAY...
...FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
MONDAY NIGHT...
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
A Wind Advisory IS CURRENTLY IN EFFECT.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Wind Advisory IS CURRENTLY IN EFFECT.
A Flood Watch IS CURRENTLY IN EFFECT.
A High Wind Watch IS CURRENTLY IN EFFECT.
A moist storm system is forecast to affect northwestern California
into Tuesday. Heavy rain will be possible with this system, which
could lead to flooding concerns. Winds will also be gusty over
exposed ridges and coastal headlands. The combination of gusty winds
and saturated soil will increase the risk for mud and rock slides for
mountain roadways.
After Monday, snow levels are forecast to fall to 3000-3500 feet
after midweek. As this takes place, accumulating snowfall will
become possible for high elevation travel corridors.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For further details please refer to NOAA Weather Radio or
weather.gov/eureka.
CAZ107-210345-
Northern Trinity-
738 PM PST Sun Feb 19 2017
...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
MONDAY NIGHT...
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A High Wind Watch IS CURRENTLY IN EFFECT.
A moist storm system is forecast to affect northwestern California
into Tuesday. Heavy rain will be possible with this system, and
winds could become locally gusty. The combination of gusty winds and
saturated soil will increase the risk for mud and rock slides for
mountain roadways.
After Monday, snow levels are forecast to fall to 2500-3500 feet
after midweek. As this takes place, accumulating snowfall will
become possible for high elevation travel corridors.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For further details please refer to NOAA Weather Radio or
weather.gov/eureka.
High Wind, Southern Humboldt Interior
- When
- February 19, 10:00 PM PST to February 20, 1:00 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Kneeland RAWS reported wind gusts between 55 and 77 mph at an elevation of 2700 ft.
High Wind, Southwestern Humboldt
- When
- February 20, 12:00 AM PST to 4:00 AM PST
- Where
- Southwestern Humboldt forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Kneeland RAWS reported wind gusts between 54 and 68 mph at an elevation of 2945 ft.
High Wind, Northern Humboldt Interior
- When
- February 20, 3:00 AM PST to 7:30 AM PST
- Where
- Northern Humboldt Interior forecast zone
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- RAWS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Slate Creek RAWS reported wind gusts between 64 and 79 mph at an elevation of 4170 ft.
High Wind, Coastal Del Norte
- When
- February 20, 3:55 AM PST to 5:40 AM PST
- Where
- Coastal Del Norte forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
Crescent City airport reported wind gusts between 50 and 60 mph.
High Wind, Del Norte Interior
- When
- February 20, 4:00 AM PST to 6:30 AM PST
- Where
- Del Norte Interior forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
Camp Six and Ship Mountain RAWS reported wind gusts between 56 and 70 mph at an elevation ranging from 3600 to 5300 ft.
Heavy Rain, Humboldt
- When
- February 20, 1:10 PM PST to 9:15 PM PST
- Where
- Humboldt County, 2.6 mi SSE of Weitchpec
- Property damage
- $3.2 million
- Reported by
- Department of Highways
- Coordinates
- 41.145, -123.683
Landslide and large slipout between mile post 20 and 24 along Highway 96.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, February 19 to 20, 20172 injured · EF2 · 29 events
- Flash Flooding and Hail in Texas, February 19 to 20, 2017$202,000 · 78 kt wind · 30 events
- Damaging Winds in Texas, February 19, 2017$100,000 · 66 kt wind · 3 events
- Dense Fog in Kentucky, February 19, 201722 events
- Dense Fog in Missouri, February 19, 201711 events
- High Surf in Hawaii, February 19 to 20, 201711 events
- Dense Fog in Illinois, February 19, 20178 events
- Winter Storm and High Wind in Wyoming, February 19 to 22, 201770 kt wind · 8 events
- Dense Fog in Montana, February 19 to 20, 20175 events
- Dense Fog in Indiana, February 19, 20174 events
- Damaging Winds in Oklahoma, February 19, 2017$6,000 · 61 kt wind · 4 events
- Funnel Clouds in Arizona, February 19, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693400, 693401, 693399, 693403, 693402, 682318.